Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with generalised anxiety disorder with panic attacks. Taking Citalopram. How long to continue?

Hello, really hope you can help, I have been taking 20mg of Citalopram for 16 days now and although I m slightly better, I was wondering how long it would be until I feel much better? I have been diagnosed with Generalised Anxiety Disorder with panic attacks. Any advice you can give would be greatly appreciated. Kind regards, Sam
Asked On : Tue, 26 Mar 2013
Answers:  2 Views:  81
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Dec 2014
Welcome to HCM

Citalopram is a nice drug for generalized anxiety disorder and panic attacks. It is a SSRI drug and acts to increase serotonin in brain. The drug usually take about 4 weeks to exert its full effect. Most of the psychiatrist prefer to prescribed this drug for at least 12-16 weeks in cases of Generalized anxiety disorder and Panic attacks. But discontinue the drug only after advise of your Psychiatrist. Don't discontinue abruptly as there is risk of SSRI withdrawal syndrome.

Dr. Seikhoo Bishnoi
Answered: Wed, 27 Mar 2013
I find this answer helpful
Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. Citalopram is a SSRI antidpressant and anxiolytic drug that can be prescribed safely in generalised anxiety disorder and panic disorder. The drug will start to work around 6-8 weeks after starting medication and needs to be continued for 6-12 months atleast.
You can consider adding cognitive behavioural therapy (CBT), a psychotherapy/ talk therapy modality to your treatment after discussing with your psychiatrist that would produce better response than only medication. Wish you good health.
Dr Sundar
Answered: Wed, 27 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor